Indiana, 2024

Hail in Indiana, March 13, 2024

March 13, 2024 · NWS IND · 1 event in 1 county or zone

Robust southerly afternoon breezes boosted dewpoints into the mid-50s at Terre Haute, before widely scattered overnight thunderstorms produced mainly sub-severe hail across central Indiana, with one report of ping-pong sized hail in Vigo County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Robust southerly afternoon breezes boosted dewpoints into the mid-50s at Terre Haute, before widely scattered overnight thunderstorms produced mainly sub-severe hail across central Indiana, with one report of ping-pong sized hail in Vigo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 13, 8:37 PM EST, 2 hours 5 minutes earlier. Its key messages:

  • Showers and storms likely at times tonight into Thursday morning, Conditional severe threat late Thursday AM into the afternoon
  • More widespread severe weather possible Thursday evening and overnight
  • Noticeably colder early next week with sub-freezing mornings
Area forecast discussion, Mar 13, 8:37 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
937 PM EDT Wed Mar 13 2024

.KEY MESSAGES...

- Showers and storms likely at times tonight into Thursday
  morning, Conditional severe threat late Thursday AM into the
  afternoon

- More widespread severe weather possible Thursday evening and
  overnight

- Noticeably colder early next week with sub-freezing mornings

&&

.FORECAST UPDATE...
Issued at 937 PM EDT Wed Mar 13 2024

Upstream radar, over Missouri and Illinois was showing scattered
convection occurring mostly near and north of Interstate 70. The
activity was moving northeast around 25 mph perpendicular to 300K
isentropic lift translating northeast by a nose of a 40 knot
southwesterly low level jet over the Ozarks. In addition, a
secondary warm front was extending from around Kansas City to just
southeast of St. Louis, while the main warm front was over far
northern Indiana, near the Michigan border. The low level jet, warm
advection, a perturbation in the southwest flow aloft and upper jet
streak will work together to continue to trigger convection, that
will move into central Indiana late this evening and overnight and
concentrate mainly near and north of I-70. The convection should
initially weaken and dissipate as they move into central Indiana as
the best instability and moisture is currently southwest of here.
Soundings are showing a strong inversion around 2K feet across the
area, so small hail will be the main threat as elevated installed
increases overnight.

The initial temperature drop after sunset will stall late this
evening and overnight as moisture and temperature advection
continue. Current overnight lows in the 50s look reasonable.

&&

.SHORT TERM (This evening through Thursday night)...
Issued at 259 PM EDT Wed Mar 13 2024

Rest of this afternoon...

Expect quiet weather conditions to persist as upper level ridging
and weak surface ridging remain in place. Mostly sunny skies
combined with gradually increasing southerly flow should allow for
temperatures to reach the mid 70s over much of central Indiana.
Daytime mixing will drop RH values to near critical levels around
30%, but relatively light winds limits any fire weather concerns.

Tonight through Thursday...

Wave #1 (Late Tonight-Early Thursday Morning)

Increasing isentropic ascent tied to a warm front lifting
north this evening into tonight will lead to the development of
scattered showers and thunderstorms. Low-level theta-e advection
will promote modest destabilization. This combined with weak wind
shear could support loosely-organized thunderstorms with the
potential for small sub-severe hail and gusty winds. These storms
are expected to lift northward through the night as the main forcing
remains near the front. By daybreak Thursday, Showers and storms are
likely to be ongoing across the northern half of the area. Further
south, little to no forcing supports gloomy dry conditions to start
the day.

Wave #2 (Midday-Early Thursday Afternoon)

Another round of convection is likely on Thursday, but this appears
more conditional. Latest CAM runs have become better aligned with
most showing severe storms near Eastern KS and northern MO this
evening quickly growing upscale into a QLCS before propagating
towards central IN sometime around mid-morning through mid-
afternoon. Continued low-level theta-e advection during the day and
favorable deep-layer shear supports the potential for this
convective system to maintain itself like most high-res models
suggest. However, a few CAMs still show the line of storms falling
apart once it reaches the IL/IN border which limits confidence. If
the system maintains itself the primary hazards would likely be
large hail and damaging winds. However, increasing mid-level flow
above moderate southerly flow near the surface will result in
veering low-level hodographs supporting the potential for brief spin-
ups along the QLCS.

Wave #3 (Thursday Late Afternoon through Thursday Night)

While the convective risks earlier on Thursday look a bit more
conditional...the risk does appear much greater by late day and into
the evening hours as deeper moisture rides up and along the cold
front dropping southeast across the forecast area.

An axis of 60+ dewpoint air will advect into the region ahead of the
front by early evening and with the arrival; of a low level jet from
the southwest along with increasing levels of instability and shear
as well...expect convection to develop and intensify as it moves
across the region with a focus especially across the southern half
of the forecast area. Concerns grow with any remnant boundary
leftover from earlier storms which could serve to increase
directional shear within the boundary layer and interact with
steepening lapse rates in the low and mid levels to create favorable
thermodynamics for upscale growth during the evening hours.

Deeper sounding analysis shows strong support for large hail with a
broad but narrow area of instability within the hail growth zone and
damaging winds aided by the steep lapse rates and dry air within the
mid levels. The increase in directional shear through the boundary
layer and high amounts of storm relative helicity levels in the
lowest 2-3 km though do present a potential tornado risk as well.
Will continue to highlight the elevated severe risk across the
forecast area from late day into the early overnight along and ahead
of the cold front.

Also think there is potential for the risk to shift to more heavy
rain and localized flooding overnight as the front slows and becomes
quasi-parallel to the mean flow aloft. There is some threat for
training areas of convection late which will interact with the
deeper moisture plume and higher PWATs in excess of 1.25 inches to
promote hydro concerns.

&&

.LONG TERM (Friday through Wednesday)...
Issued at 259 PM EDT Wed Mar 13 2024

Friday through Sunday...

Guidance is continuing to show the slowly-passing cold front aligned
along the Ohio Valley by 12z Friday morning....however the rather
zonal pattern immediately upstream...and weaker high pressure, at
least initially centered well to the west, over the High Plains...
will present the opportunity for anafrontal precipitation to start
Friday, with the Blend's decreasing chance POPs through morning
hours therefore accepted.  Can't rule out lingering lone thunder
amid adequate vertical wind shear and lapse rates, but increasing
confidence any severe threat will have ended pre-dawn...with any TRW-
trending to only RW- as last near-zero instability departs the
region early during the day.

Appears any river flooding following the short term's potentially
locally heavy rainfall would not begin until Friday morning...with
the 2-4 rounds of convection probably needing to exceed 1.00-1.50
inch levels for the overall 30-hour storm totals to lead to any
minor flooding. Certainly the cold front's slowly-passing nature
will present the potential for widespread heavy rainfall, yet so far
scattered action stage and isolated minor flooding appears most
likely.

The weekend will oversee a slow, downward transition through near
normal readings as high pressure originating in southwestern Canada
expands eastward through the central CONUS through dawn
Saturday...before heights drop further behind surface low pressure
progressing across Ontario.  Impressive gradient aloft will promote
frequently robust breezes from around the Saturday afternoon
timeframe through Monday which will further promote sub-seasonable
temps.  Generally dry conditions may include mainly brief/light
precipitation associated with the northern low's trailing cold front
passing through the Midwest. What should be ample sunshine for most
of Saturday will trend to variable to overall increasing cloudiness
following the front on Sunday.

Monday through Wednesday...

Following early 2024's trend to favor frequent days with above
normal temperatures, with occasional/brief sub-seasonal periods...a
seasonably strong H500 trough is expected to quickly plunge from the
Upper Midwest to the Ohio Valley through the late weekend...bringing
at least 3-4 periods of below normal chill to the local region.
Details regarding embedded and perhaps phasing vort maxs will be
deciphered in later updates, however it appears at least scattered
snow showers will be possible across the state within a roughly 12-
18 hour period around the Monday timeframe.  Lake Michigan's surface
temperatures will equate to a critical H850 temperature of about -8
degrees Celsius for lake-effect convection...and at least brief,
widespread -10 Celsius is expected across Indiana.  Suspect any wet
snow showers to have little if any impact with warm ground and sun
as strong as late September.

The progression of the associated surface high will be rather quick,
with this fast shot of polar air advancing from the Dakotas Sunday
night to the southeastern CONUS be around late Tuesday.  Central
Indiana will meanwhile reside in the dome's eastern gradient,
favoring moderate to possibly robust northwesterly gusts,
considerable cloudiness, and resultant widespread freezes spanning
highs likely closer to only 40F on at least one day through the
early week.

Clouds may linger through several periods with this rather common
northwest flow pattern favoring a subsidence inversion...with
greater confidence in partly to mostly clear skies by the Tuesday
timeframe when backing flow should turn to a heading south of west.
Guidance is pointing to yet another moderation to above normal
levels by the end of the long term as another broad upper ridge is
progged to expand over a solid majority of the country.  The surface
ridge may stall across the Gulf of Mexico states, which would
promote a surface flow off of the Mexican Highlands and favor lower
dewpoints...and bring attention to potential local fire risks.  The
normal max/min at Indianapolis through the long term is 53/34.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 612 PM EDT Wed Mar 13 2024

Impacts:

- Showers and MVFR flying conditions will become more likely after
  02z-04z

- SSW winds will increase to near 15 knots with gusts to near 25
  knots in convection this evening and outside of convection
  by Thursday morning

- Severe gusts can not be ruled out in convection starting
  late Thursday morning.

Discussion:

Increasing humidity, instability and perturbations in southwest
flow aloft will bring increasing chances for convection, including
thunderstorms, to the terminals late this evening through Thursday.
MVFR and briefly worse flight conditions will also accompany
the convection.

South and southwest winds will will increase to 15 knots with
gusts to 25 knots in  convection this evening and overnight and
isolated severe gusts are possible late Thursday morning and
afternoon in the stronger cells.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...MK
SHORT TERM...Melo/Ryan
LONG TERM...AGM
AVIATION...MK
Hazardous weather outlook, Mar 13, 10:00 PM EST, 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1100 PM EDT Wed Mar 13 2024

INZ021-028>031-035>049-051>057-060>065-067>072-141000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
1100 PM EDT Wed Mar 13 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms possible tonight. Small hail and
lighting will be the primary hazards in any thunderstorm. Storm
motion will be to the northeast around 30 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous thunderstorms are expected at times Thursday
and Thursday night. A few strong to severe storms are possible, with
damaging wind gusts and large hail the primary threats.  A tornado
or two will be possible Thursday evening.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

In the hours before

Special weather statement, Mar 13, 10:00 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1100 PM EDT Wed Mar 13 2024

INZ051-140345-
Vigo IN-
1100 PM EDT Wed Mar 13 2024

...A strong thunderstorm will impact portions of Vigo County through
1145 PM EDT...

At 1100 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Marshall, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Terre Haute, West Terre Haute, Prairieton, Seelyville, Riley,
Fontanet, North Terre Haute, Indiana State University, and Sandford.

This includes Interstate 70 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 8753 3959 8724 3931 8724 3936 8753
TIME...MOT...LOC 0300Z 269DEG 22KT 3944 8756

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Nield

The radar

The Indianapolis radar (KIND), 102 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vigo

When
March 13, 10:42 PM EST
Where
Vigo County, 2.54 mi WSW of Shephardsville
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
39.580, -87.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156349.